Heart clenching feeling been taking Armour 15mg - is it related?

Hi all, I'm new to this so apologies for any errors. A fertility clinic wanted my thyroid to be at 2.5 TSH so advised that I go on thyroxine 30mg. My TSH when I saw them before Xmas was 4.6, then before I started the meds in March was last read at: 3.01 TSH. I asked if I could go on Armour instead as I had read many horror stories about thyroxine and did not want anymore weight gain or tiredness. The private doctor agreed. I started on 15mg of Armour but it appeared too much. I had headaches, confusion, anxiety and racing heart. I cut the right down in the end to just: 3.75mg (4.00am) then 3.75mg (12.00). I tolerated this really well and steadily increased to 15mg and split in two doses at the times of above. I then tried to increase to 20mg, too much - heart raced. Then to 18.75mg and appeared too much so went back to 15mg. In the last 3 weeks I have had clenching feelings in my heart. It's not anxiety or panic, it feels more muscular. It feels like someone has a hand around my heart and is occasionally squeezing it? I've also been suffering with terrible bloated stomach destination and acid reflux. I have had bloating and reflux many times prior to taking armour plus I had two key hole operations last year (April / October) to remove endometriosis and Fallopian tubes. My stomach hasn't gone down since. My gp has given me the following to help with the bloating and acid. Ranitidine 150mg X 2 per day and 10mg Dompetidone per day. The gp believes that the heart and I should have mentioned prior, the left side rib pain is due to the diaphragm being pushed up and destended from the bloating. I have not told the Gp about the armour as they did not want me on any thyroid meds unless my TSH was 5+. I've not taken Armour for over a week but the pain in the heart had not stopped. I feel a lot, lot worse, very tired and tearful. My resting heart rate over the last few weeks had not changed it = 74bpm. Please, please advise as I'm very worried and unsure what to do and concerned I've damaged my heart with the Armour.

6 Replies

oldestnewest
  • You must tell your GP about taking armour, they can't diagnose or treat you properly if they don't have all the facts, anything that is possibly heart related must be taken seriously.

  • Thank you for your reply Bantam 12. You are right, I will tell him next week but I really didn't want him to instantly assume it was armour as he is so against the meds. Thanks.

  • Heidi01,

    15mg Armour is roughly equivalent to 18.75mcg Levothyroxine. It's highly unlikely you are overmedicated on 15mg. If you felt better on Levothyroxine it may be better to switch back to it. 85% of patients respond very well to Levothyroxine and not everyone does better on NDT. When you do conceive it is very likely that your endo will want you to revert to Levothyroxine for the duration of your pregnancy.

    It can be difficult to conceive when TSH is >2.5 and it also raises the risk of miscarriage when pregnancy is confirmed. NICE recommend the TSH of women planning conception and newly pregnant should be in the low-normal range 0.4-20.

    cks.nice.org.uk/hypothyroid...

  • Thank you for your swift response. I've never been on levothyroxine. The fertility doctor advised me to go on 30mg of this to get my TSH to at least 2.5 to hopefully start my IVF. My GP does not want me to take any form of thyroid medication and completely disagrees with the Fertility Doctor believing that any TSH level under 5 is completely normal? I haven't seen a specialist for my thyroid at all due to my GP disagreeing with the fertility doctor. I asked the fertility doctor to put me on Armour instead of his initial suggestion of: Levothyroxine. I wondered if any others taking Armour had experienced the clenching / squeezing feeling around the heart? Thanks

  • Heidi01,

    Your GP is wrong about waiting until TSH is 5 when you are trying to conceive, for the reasons I posted above. You are following the guidance of your fertility doctor so you shouldn't feel uncomfortable telling your GP you are taking Armour. You may find he doesn't understand what Armour is, or how it works, because NHS doctors are trained to use Levothyroxine.

    It is very common to feel conscious of your heart beat when hypothyroid and racing heart, ectopic beats and palpitations are common when TSH is high.

    It is not uncommon to feel slightly worse when you first start taking thyroid replacement and headaches, racing heart and anxiety are the commonest symptoms. If you take 15mg x 2 daily the symptoms will probably subside within 7-14 days.

  • Thank you Clutter. I really do want to start the Armour back up as I am soooo tired. I've experienced lots of anxiety, palpitations and irregular heart beats before but never a muscular heart clenching / squeezing feeling? I guess I'm reaching out to see if any other people on Armour have ever experienced this? If not, then I'm hoping it's what the GP thought and if so I'll go back on the Armour. You are right, I'm going by what the specialist / fertility doctor has advised (although did not advise Armour) so I'm going to be completely honest with the GP. Thank you again,

You may also like...